Hail, Morris
- When
- August 16, 9:35 PM CST
- Where
- Morris County, 3.86 mi SW of Burdick
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -96.880
As a frontal boundary made its way through the CWA, an upper level disturbance formed a Mesoscale Convective System, which created large hail and minor flooding. The largest hail that formed was about 2 inches in diameter, and only a few county roads flooded as a result of the heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
As a frontal boundary made its way through the CWA, an upper level disturbance formed a Mesoscale Convective System, which created large hail and minor flooding. The largest hail that formed was about 2 inches in diameter, and only a few county roads flooded as a result of the heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 16, 5:39 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 639 PM CDT SUN AUG 16 2009 .UPDATE... UPDATED FOR 00Z AVIATION FORECAST. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... SLOW MOVING FRONTAL BOUNDARY ORIENTED SOUTHWEST TO NORTHEAST ALMOST DIRECTLY OVER FOE AT 00Z. MAY EXPERIENCE A BRIEF LIGHT SHOWER AT TOP OR FOE WITH CEILINGS AT AROUND 3K FEET...BUT FEEL MUCH MORE CONFIDENCE IN REMAINING PREDOMINANTLY SCATTERED AND DRY. INTRODUCE THE POSSIBILITY OF TSTORMS BY AFTER 06Z AT ALL SITES WITH A HIGH CONFIDENCE IN THUNDERSTORM OCCURRENCE...BUT A LOW CONFIDENCE IN EXACT TIMING AND LOCATION. COULD ACTUALLY SEE OCCASIONAL PRECIP THROUGH MONDAY AFTERNOON. MVFR AND EVEN IFR CONDITIONS WILL BE LIKELY WITH TSTORMS WHEN THEY DO OCCUR AS HEAVY RAIN IS LIKELY. WINDS ARE ALSO DIFFICULT TO FORECAST WITH ALL TAF SITES BEING PREDOMINANTLY OUT OF THE NORTH DURING THE OVERNIGHT WITH MORE OF AN EASTERLY TURN EARLY MONDAY AT TOP AND FOE...WHILE MHK WILL LIKELY MAINTAIN A MORE NORTHERLY COMPONENT. && .PREV DISCUSSION... /ISSUED 320 PM CDT SUN AUG 16 2009/ DISCUSSION... FRONTAL BOUNDARY DRAPED NE SW ACROSS THE FORECAST AREA...WITH FINE LINE DRIFTING TOWARD THE RADAR ATTM. WEST SOUTHWESTERLY FLOW ALOFT MAKING FOR SLOW PROGRESS. AREA AHEAD OF THE FRONT IS NEARLY UNCAPPED AND AROUND CONVECTIVE TEMPERATURES...AND CU FIELD APPEARS TO BE INCREASING IN DEPTH WITH TIME. THIS AFTERNOON...ONLY FORCING FOR LIFT THIS AFTERNOON IS FRONT ITSELF. THERE IS GOOD INSTABILITY ALOFT WITH MORNING SOUNDING AROUND 2800 J/KG...AND 0-6KM SHEAR 30-40KTS WOULD BE SUFFICIENT TO SUPPORT AN UPDRAFT...BUT FRONT MAY NOT BE STRONG ENOUGH TO OVERCOME LAST BIT OF THE AFTERNOON CAP. WILL CARRY SLT CHANCE/CHANCE ACROSS THE SE...BUT IF CELLS DONT GO IN THE NEXT FEW HOURS IT WILL PROBABLY BE LATER TONIGHT BEFORE ACTIVITY COMES IN. TONIGHT/MONDAY...SOME DIFFERENCES IN THE MODELS AS TO TIMING/PLACEMENT OF OVERNIGHT CONVECTION. STRONG SHORTWAVE TROF VISIBLE OVER THE ROCKIES EXPECTED TO MOVE INTO OUR AREA OVERNIGHT...INITIALLY INCREASING THE LLJ OVER THE 850 BOUNDARY THEN MOVING OVER THE AREA MONDAY MORNING. GFS DEVELOPS MCS IN NORTH CENTRAL KANSAS AFTER MIDNIGHT AND PROPAGATES CONVECTION EASTWARD WITH FOCUS ALONG AND NORTH OF I70 THEN SOUTHEAST IN THE LATE AFTERNOON. SIMILAR INITIAL DEVELOPMENT IN THE NAM SLIGHTLY SOUTH...WITH EC SHOWING A SLIGHTLY FARTHER SOUTHWARD SHIFT. WITH MESOSCALE INFLUENCES ON DEVELOPMENT AND PROPAGATION HAVE GONE WITH HIGHER POPS FROM 06 TO 18Z...WITH FIRST 6 HRS HIGHER POPS IN NC KS AND LATER 6 HIGHER POPS EAST CENTRAL AS FOCUS SHIFTS EAST WITH TIME. PW VALUES AROUND 2 INCHES IN THE COLUMN WILL MAKE HEAVY RAIN A CONCERN...AND GOOD INSTABILITY AND LAPSE RATES ALOFT WILL MAKE HAIL A THREAT AS WELL. NO FLOOD WATCH AT THIS TIME AS AREA WIDE GUIDANCE VALUES ARE GENERALLY 2-3 INCHES. RAIN CONTINUING INTO THE MORNING COUPLED WITH COOL CONVECTIVE OUTFLOWS AND CLOUDS WOULD LEAD TO COOLER HIGHS AND HAVE GRIDS AS SUCH. 67 EXTENDED FORECAST...THE EXTENDED IS CHARACTERIZED BY AN ACTIVE UPPER AIR PATTERN FORECAST TO PERSIST ACROSS THE CENTRAL CONUS THROUGH MID WEEK. AN INITIAL SHORTWAVE TROUGH WILL BE IN THE PROCESS OF EJECTING NORTHEASTWARD INTO THE NORTHERN GREAT LAKES MONDAY NIGHT. A SECONDARY AND WEAKER SHORTWAVE TROUGH WILL DROP INTO NORTHERN UTAH ON TUESDAY AND BEGIN TO DEAMPLIFY IN RESPONSE TO A LARGER UPPER DISTURBANCE ON ITS HEELS. THIS SYSTEM WILL ENTER THE CENTRAL PLAINS WEDNESDAY INTO THURSDAY AND SLOWLY EXIT THE REGION THEREAFTER. AT THE SURFACE...A FRONTAL BOUNDARY WILL PERSIST ACROSS/NEAR THE TOPEKA COUNTY WARNING AREA MONDAY NIGHT THROUGH THURSDAY THANKS TO A PERSISTENT UPPER PATTERN DESCRIBED ABOVE. WITH FAVORABLE PERIODS OF LARGE SCALE ASCENT AND ABUNDANT MOISTURE PRESENT...PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS MOST OF THE AREA MONDAY NIGHT THROUGH THURSDAY. THE EXACT TIMING AND LOCATION OF PRECIPITATION WILL BE BETTER REFINED WITH SUBSEQUENT FORECASTS AS MODEL CONSENSUS IMPROVES AND MESOSCALE DETAILS BECOME RESOLVED. WILL NEED TO MONITOR FLASH FLOOD POTENTIAL AS THE WEEK PROGRESSES WITH ANTICIPATED POSSIBILITY OF SEVERAL PRECIPITATION EVENTS ACROSS THE AREA WITH TIME. A COLD FRONT ASSOCIATED WITH THE MID WEEK UPPER DISTURBANCE WILL MOVE THROUGH THE AREA ON THURSDAY...EFFECTIVELY ENDING PRECIPITATION CHANCES FOR THE REMAINDER OF THE FORECAST AS DRIER AND COOLER AIR ADVECT INTO THE REGION. TEMPERATURES DURING THE EXTENDED PERIOD WILL BE AT OR SLIGHTLY BELOW NORMAL...AND WILL BE STRONGLY TIED TO BOTH THE FRONTAL POSITION AND CLOUD COVER FROM CONVECTION. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT SUN AUG 16 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-172030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 327 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EAST CENTRAL KANSAS. A FEW OF THESE STORMS COULD BE SEVERE...WITH HAIL AND HEAVY RAIN THE PRIMARY THREAT. THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT ACROSS NORTH CENTRAL KANSAS...AND MOVE EAST INTO NORTHEAST AND EAST CENTRAL KANSAS. THE PRIMARY THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CONTINUED CHANCE FOR THUNDERSTORMS MONDAY THROUGH THURSDAY ACROSS THE AREA. SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...BUT ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL AMOUNTS THAT MAY OCCUR TONIGHT. 67/BLAIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 836 PM CDT SUN AUG 16 2009 KSZ054-058-170215- COFFEY-LYON- 836 PM CDT SUN AUG 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LYON AND COFFEY COUNTIES... THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH ACROSS PORTIONS OF SOUTHERN LYON AND WEST CENTRAL COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE...JOHN REDMOND RESERVOIR...NEOSHO RAPIDS AND HARTFORD. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
9 hail, 3 flood. Local standard time, as filed.
This was a delayed report. Also, 2.57 inches of rain were reported.
Clark Road northwest of Valley Falls was completely impassable due to high water.
North of Highway 92, an officer reported some water across most of the north-south roads.
Portions of North Cedar Road were closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194132, 194133, 194134, 194136, 194137, 194138, 194139, 194140, 194141, 194142, 194143, 194144.